Kansas, 2015

Hail and Damaging Winds in Kansas, June 7, 2015

June 7, 2015 · NWS ICT · 7 events in 3 counties and zones

An isolated supercell developed along a rather diffuse cold frontal boundary during the evening hours of June 7th, 2015. This supercell moved to the southeast and produced large hail and damaging winds along its path from northwest of Salina, to Salina to Cottonwood Falls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated supercell developed along a rather diffuse cold frontal boundary during the evening hours of June 7th, 2015. This supercell moved to the southeast and produced large hail and damaging winds along its path from northwest of Salina, to Salina to Cottonwood Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 7, 5:44 PM CST, 8 minutes earlier.

Area forecast discussion, Jun 7, 5:44 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT SUN JUN 7 2015

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 319 PM CDT SUN JUN 7 2015

TONIGHT:
CONVECTIVE FORECAST CONTINUES TO BE MAIN CONCERN. WIND SHIFT HAS
PUSHED THROUGH ELLSWORTH...AND ALMOST TO KSLN AND KGBD...WITH
SYNOPTIC FRONT LIKELY JUST NORTHWEST OF FORECAST AREA. CONVERGENCE
IS QUITE A BIT WEAKER THAN PREVIOUS ANTICIPATED...AND 1800 UTC
LAMONT SOUNDING SHOWING A STOUT CAP. BELIEVE ONSET OF STORMS WILL
LIKELY BE A BIT LATER THAN PREVIOUS THOUGHT...AND GIVEN ORIENTATION
OF BOUNDARIES...PRECIPITATION CHANCES ARE LOOKING BETTER EAST OF
I-35 THAN TO THE WEST. HAVE TWEAKED CHANCES ACCORDINGLY. SYSTEM ALSO
APPEARS TO BE MORE PROGRESSIVE...WHICH WILL LESSEN FLOODING RISK.

MON-WED:
STILL EXPECT PRECIPITATION TO BE ONGOING AT THE START...LIKELY
WELL EAST OF I-35...WITH QUICKER PROGRESSION TO THE SOUTHEAST. BY
1800 UTC...SUSPECT PRECIPITATION WILL BE OUT OF THE FORECAST AREA.
DRIER AIR WILL OVERSPREAD THE AREA IN THE WAKE THE FRONT...WITH
SURFACE HIGH PRESSURE OVER THE AREA MON NIGHT. WEAK RETURN FLOW
DEVELOPS ON TUE AND PERSISTS INTO WED. COLD AIR ADVECTION WILL
LEAD TO SLIGHTLY COOLER HIGHS ON MON...BUT DRY AIR WILL QUICKLY
MODIFY WITH WARMUP ON TUE-WED. AT THIS PERIOD...DRY CONDITIONS
LOOK PROBABLE FROM MON AFTERNOON-WED.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 319 PM CDT SUN JUN 7 2015

CONFIDENCE STILL NOT VERY HIGH WITH WEAK TROUGHING OVER THE
SOUTHWEST US AND SHORTWAVE EJECTING ON SOUTHERN EDGE OF FASTER
ZONAL FLOW ACROSS SOUTHERN CANADA. THIS LEAVES DIFFUSE SURFACE
BOUNDARY SOMEWHERE IN THE PLAINS AND A SHORTWAVE MAYBE MOVING
THROUGH SOMETIME BETWEEN THU AND FRI. SURFACE BOUNDARY STAYS HUNG
UP IN THE PLAINS IN WAKE OF DEPARTING SHORTWAVE AND POSSIBLY
RELOADING SOUTHWESTERN US TROUGH...OR MAYBE WE ARE JUST LEFT IN
A SUMMER PATTERN ON WEST SIDE OF BROAD UPPER RIDGE. WITH
MOISTURE/HEATING...MODEL CONVECTIVE SCHEMES ARE IN OVERDRIVE...
LEADING TO ROBUST POPS IN THE INITIALIZATION GRIDS. CONSENSUS WAS
TO BACK OFF..BUT STILL LIKELY OVERESTIMATING PRECIPITATION CHANCES.
WAVE PASSAGE ON THU-THU NIGHT SHOULD PROVIDE BEST CHANCE OF RAIN.
SUMMER SO-CALLED AIRMASS STORMS WOULD BE MORE LIKELY ON FRI-
SAT...ESPECIALLY NEAR STALLED SURFACE FRONT POSSIBLY LOCATED
SOMEWHERE IN THE VICINITY OF THE FORECAST AREA. -HOWERTON

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 636 PM CDT SUN JUN 7 2015

MAIN AVIATION CONCERN WILL BE CONVECTIVE TRENDS OVERNIGHT.

COLD FRONT IS CURRENTLY MAKING ITS WAY ACROSS THE FORECAST AREA
AND CURRENTLY STRETCHES JUST SOUTH OF I-70. STORMS ARE EXPECTED
ALONG OR JUST SOUTH OF THIS FRONT AS IT PROGRESSES SOUTH.
CONFIDENCE IN AREAL COVERAGE IS NOT HIGH SO WILL JUST RUN WITH
VCTS IN TAFS AS THIS TIME. WINDS WILL FLIP AROUND TO THE NORTH
BEHIND THE FRONT AND IT IS EXPECTED TO PASS THROUGH KICT AROUND
07Z AND KCNU AROUND 12Z. CONFIDENCE IS HIGH THAT WE ARE LOOKING AT
VFR CONDITIONS OUTSIDE OF THE STORMS. THE STRONGER STORMS TONIGHT
WILL BE CAPABLE OF LARGE HAIL AND DOWNBURST WINDS.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  88  65  91 /  60  10  10  10
HUTCHINSON      68  87  63  91 /  50  10  10  10
NEWTON          68  86  64  90 /  60  10  10  10
ELDORADO        68  86  66  89 /  60  10  10  10
WINFIELD-KWLD   70  88  65  90 /  60  10  10  10
RUSSELL         66  86  62  93 /  40   0  10  10
GREAT BEND      67  86  63  91 /  40  10  10  10
SALINA          67  86  63  92 /  50  10  10  10
MCPHERSON       68  87  63  91 /  50  10  10  10
COFFEYVILLE     72  87  65  89 /  50  30  10  10
CHANUTE         70  86  65  89 /  60  20  10  10
IOLA            69  85  65  89 /  60  20  10  10
PARSONS-KPPF    71  87  65  89 /  60  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 7, 4:13 PM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
513 PM CDT SUN JUN 7 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
513 PM CDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING
ALONG A COLD MOVING SOUTHEAST. SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH DAMAGING WINDS UP TO 70 MPH AND QUARTER SIZED HAIL.
THE GREATEST RISK IS ROUGHLY ALONG AND NORTHWEST OF I-35. MINOR
FLOODING IS ALSO POSSIBLE AREA WIDE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSTORMS COULD AFFECT SOUTHEAST KANSAS MONDAY MORNING.
THESE ARE NOT EXPECTED TO STRONG OR SEVERE.

ANOTHER FRONT WILL MEANDER AROUND THE AREA FROM THURSDAY THROUGH
SATURDAY. THERE WILL BE PERIODIC CHANCES FOR AT LEAST STRONG
STORMS DURING THIS PERIOD...ALONG WITH SOME POTENTIAL FOR
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

HOWERTON

In the hours before

Special weather statement, Jun 7, 5:22 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
622 PM CDT SUN JUN 7 2015

KSZ033-072345-
LINCOLN KS-
622 PM CDT SUN JUN 7 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 619 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
  NEAR LINCOLN...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF QUARTERS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LINCOLN...BEVERLY AND BARNARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3899 9793 3903 9823 3921 9821 3922 9793
TIME...MOT...LOC 2319Z 274DEG 27KT 3912 9813

ES
Local storm report, Jun 7, 5:30 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
630 PM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             5 NE LINCOLN            39.09N 98.08W
06/07/2015  E0.25 INCH       LINCOLN            KS   TRAINED SPOTTER

            PEA SIZE HAIL WITH WINDS ESTIMATED AT 45 MPH

&&

SGS

The radar

The Topeka radar (KTWX), 148 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
June 7, 5:52 PM CST
Where
Lincoln County, 1.75 mi ESE of Beverly
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.010, -97.940

The golf ball hail was reported along the Lincoln and Ottawa county line.

Hail, Saline

When
June 7, 6:10 PM CST
Where
Saline County, 4.28 mi NNW of Salina
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.890, -97.620

Hail, Saline

When
June 7, 6:20 PM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.820, -97.620

Hail, Saline

When
June 7, 6:20 PM CST
Where
Saline County, 1.08 mi W of Salina
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.830, -97.620

Thunderstorm Wind, Saline

When
June 7, 6:20 PM CST
Where
Saline County, 1.87 mi NNE of Salina to 1.75 mi NE of Salina
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.856, -97.589

Three to four inch diameter tree limbs were blown down.

Thunderstorm Wind, Chase

When
June 7, 8:07 PM CST
Where
Chase County, 2.63 mi NW of Strong City
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.430, -96.560

The Tallgrass Prairie Raws site measured the gust.

Hail, Chase

When
June 7, 8:14 PM CST
Where
Chase County, 3.51 mi NE of Strong City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.440, -96.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589645, 589646, 589648, 589649, 589652, 589653, 589656.